Possible association of vascular endothelial growth factor with the development of edema in drug-induced hypersensitivity syndrome

Authors


Satoshi Hirakawa, M.D., Ph.D., Department of Dermatology, Ehime University Graduate School of Medicine, 454 Shitsukawa, Toon-shi, Ehime 791-0295, Japan. Email: satoshi2@m.ehime-u.ac.jp

Dear Editor,

Drug-induced hypersensitivity syndrome (DIHS/DRESS), a systemic reaction to causative drugs, is characterized by fever, hepatitis, lymphadenopathy and a maculopapular eruption associated with reactivation of human herpes virus (HHV)-6.1 Prominent facial edema represents a characteristic feature of DIHS/DRESS,2 indicating that the cutaneous vasculature might be altered during the systemic reaction. However, it remains unclear whether inflammatory mediators are involved in the initial development of DIHS/DRESS, leading to increased vascular permeability and formation of edema in the head and neck area.

Vascular endothelial growth factor (VEGF), a major angiogenesis factor, promotes vascular permeability in the skin.3 VEGF is highly induced in several skin diseases such as psoriasis.4 In fact, the induction of VEGF in ischemic limbs may cause increased vascular leakage, resulting in the formation of edema.5 Therefore, VEGF potently induces the development of edema in the skin. As such, we present a case of DIHS/DRESS with prominent edema in the face and neck associated with elevated serum levels of VEGF.

A 44-year-old man with a history of mania was commenced on carbamazepine. Twenty-five days after initiation of the drug, the patient developed marked erythema on the back. Nine days after the onset of erythema, the patient developed a high-grade fever, generalized maculopapular lesions and prominent edema of the face and laryngeal area (Fig. 1a). Carbamazepine was discontinued at this time. Laboratory findings showed leukocytosis (2.2 × 1010/L), eosinophilia (5.7 × 109/L) and hepatitis (alanine aminotransferase [ALT] 250 IU/mL). In particular, serum VEGF levels were markedly increased at 468 pg/mL at day 11 after onset (Fig. 2). Systemic corticosteroid was given at a dose of 40 mg/day (9–11 days after onset), followed by 80 mg/day (12–16 days after onset) because dyspnea struck the patient due to the marked laryngeal edema. At 16 days after onset, major symptoms including edema had resolved (Fig. 1b). The serum level of VEGF was also decreased. Meanwhile, an increased level of serum HHV-6 DNA was detected 14 days after the onset of symptoms. The highest copy number of DNA was observed on day 17 (Fig. 2). The flaring of fever and hepatitis (ALT 400 IU/mL) was simultaneous and atypical lymphocytes appeared. Serum levels of HHV-6 DNA returned to baseline 21 days after onset.

Figure 1.

 (a) Marked edema in the face and neck 11 days after onset. Generalized maculopapular lesions were observed on the head and trunk. (b) Edema and skin eruption were dramatically reduced 17 days after onset.

Figure 2.

 Diagram of the clinical course and serological findings. Development of edema in the face correlated with the increase of serum vascular endothelial growth factor (VEGF) levels. In contrast, marked reduction of serum VEGF levels was observed from days 13 to 21 when human herpes virus (HHV)-6 reactivation occurred.

Prominent serum levels of VEGF in the present case might have contributed to the development of edema in head and neck areas. The highest level of serum VEGF was observed when the patient developed the most prominent edema in the face (Fig. 1a). Furthermore, the reduction of the edema in the face and neck appeared to follow the reduction of serum VEGF levels. Therefore, VEGF may have promoted vascular leakage in the present case, leading to the formation of edema in the face and neck. In fact, our patient had generalized maculopapular lesions in addition to marked edema in the face. Carbamazepine, a causative drug in the present case, potentially initiates cutaneous adverse reactions including Stevens–Johnson syndrome and/or toxic epidermal necrolysis.6 However, a distinct role of VEGF, predominantly expressed by the epidermal keratinocytes, has been shown in such as erythema multiforme, manifesting as an edematous erythema and blisters in the affected skin.7 Therefore, VEGF is possibly associated with the development of severe drug eruptions including DIHS/DRESS although the exact source and/or role of VEGF should be addressed in future studies.

Human herpes virus-6 reactivation, a key alteration during the course of DIHS/DRESS,1,8,9 frequently precedes the flaring of several symptoms, including high-grade fever, skin eruption and hepatitis. In contrast to the characteristic flaring, the edema significantly improved prior to HHV-6 reactivation in the present case. This finding may be related to the fact that the latency-associated gene product U94 of HHV-6 inhibits angiogenesis.10 HHV-6 reactivation might have potently suppressed serum levels of VEGF in the present case. The present case suggests a possible link between edema formation and increased levels of serum VEGF in DIHS/DRESS. The characteristic edema may represent the initial symptoms of DIHS/DRESS associated with enhanced vascular leakage.

Acknowledgments

This study was supported by Health Sciences Research Grants for Specific Diseases from the Ministry of Health, Labor and Welfare of Japan.

Ancillary